Alert archive / North Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Newport/Morehead City, NC

June 20, 2021Martin County, North Carolina

NWS Newport/Morehead City, NC issued this special weather statement at Jun 20, 2021, 3:48 PM EDT for Martin County, North Carolina. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2021, 3:48 PM EDT (19:48 UTC)
Expired
Jun 20, 2021, 4:30 PM EDT
In force
42 min
Issued by
NWS Newport/Morehead City, NC

County Martin County, NC

The radar

The Morehead City radar (KMHX), 120 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 7.8 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2021-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 215 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2021-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
215 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
986 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

170 
WWUS82 KMHX 201948
SPSMHX

Special Weather Statement
National Weather Service Newport/Morehead City NC
348 PM EDT Sun Jun 20 2021

NCZ029-044-045-080-081-202030-
Washington-Beaufort-Mainland Hyde-Martin-Pitt-
348 PM EDT Sun Jun 20 2021

...A STRONG THUNDERSTORM WILL AFFECT WESTERN WASHINGTON...
NORTHEASTERN PITT...NORTHWESTERN HYDE...SOUTHEASTERN MARTIN AND
NORTHWESTERN BEAUFORT COUNTIES...

At 348 PM EDT, a strong thunderstorm was located near Old Ford, or 10
miles south of Williamston, moving east at 35 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Plymouth, Wenona, Hinson, Westover, Old Ford, Long Acre VFD,
Jamesville, Smithwick, Dardens and Beargrass.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3571 7658 3560 7717 3577 7724 3588 7691
      3586 7689 3582 7690 3581 7690 3581 7688
      3585 7684 3589 7683 3586 7677 3587 7675
      3592 7672 3593 7670 3594 7669 3594 7673
      3593 7674 3594 7674 3596 7668
TIME...MOT...LOC 1948Z 251DEG 39KT 3571 7712 

$$

11

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this special weather statement went out at Jun 20, 3:43 PM EDT, 5 minutes earlier.

Area forecast discussion, Jun 20, 3:43 PM EDT, 5 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
343 PM EDT Sun Jun 20 2021

.SYNOPSIS...
Tropical Depression Claudette is expected to impact the area by
this afternoon through Monday morning. A slow moving cold front
is forecast to cross the area Tuesday night into Wednesday, and
then stall off the NC coast through the end of the work week.
High pressure then builds back into the area next weekend.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
As of 340 PM Sun...As expected, thunderstorms are developing
this afternoon in response to daytime heating and low level
moisture advection. The strongest storms are currently over the
coastal plain along a strong gradient in CAPE which could be the
remnants of a diffuse warm front which was observed this
earlier this morning drifting north. There is sufficient shear
for storm organization and we are now observing rotating
storms/meso- cyclones and frequent lightning in the strongest
storms indicative of a damaging wind and tornado threat. This
threat will persist into early evening then should temporarily
wane with the loss of heating. Later tonight Tropical Depression
Claudette will approach from the southwest with numerous gusty
showers/possible thunderstorms with torrential downpours
redeveloping after midnight. These storms will produce a heavy
rain-flood threat along with a risk for isolated tornadoes.
Associated strong coastal winds will produce a minor coastal
flood threat overnight into Mon (please see the Coastal Flood
section below for more details). The Tropical Depression could
briefly strengthen to a minimal Tropical Storm early Mon so will
continue the Tropical Storm Warnings for coastal locations.
PW's surging to +2.75" near and to the east of the track of
Claudette will bring heavy rainfall rates of 2+ in/hr after
midnight. For this reason, we will continue the Flash Flood
Watch effective midnight tonight for all of ENC.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
As of 340 PM Sun...TC Claudette will be located near the
Pamlico Sound early Mon morning and will be moving rapidly off
the coast by afternoon. Strong winds/heavy rains will be ongoing
in the morning with the rain and flood threat ending by
afternoon. Subsidence in the wake of this system should inhibit
convective re-development during peak heating Mon afternoon thus
expecting dry conditions for the remainder of the day. High
temps will have the potential to get into the low 90s depending
on how quickly the extensive canopy of low clouds is able to be
scoured out by convective mixing and downslope flow. Winds will
gust to 25-35 mph throughout the day, highest along the coast.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
As of 220 AM Sun...An active weather pattern continues this
week. A slow moving cold front will cross the area Tuesday into
Wednesday and then stall just off the NC coast through the end
of the work week. High pressure then re-establishes off the
Southeast coast this weekend, leading do generally drier
conditions.

Tuesday and Wednesday...A slow moving but potent cold front
will move into the area Tuesday afternoon, and slowly sink south
through the area Tuesday night into Wednesday morning before
stalling right off the NC coast near the Gulf Stream. Scattered
to widespread convection is likely along and ahead of the front
as it moves south, with some strong to severe storms possible as
well. An additional 1-2" of rain is anticipated with this
front, which could lead to additional flooding issues depending
on rainfall amounts from TC Claudette.

Ahead of the front on Tuesday, highs will again reach the upper
80s to low 90s inland across the area. Behind the front on
Wednesday the combination of cooler air moving in aloft and
mostly cloudy skies will keep high temps below normal, with
readings only expected in the mid to upper 70s.

Thursday through Saturday...The front will remain stalled off
the NC coast Thursday and into Friday, with showers and
scattered thunderstorms continuing mostly along the coast both
days, however some diurnal convection is possible farther
inland. Cooler temps will remain with highs only in the low 80s
Thursday, and low to mid 80s Friday.

High pressure will ridge back into the area from offshore
Saturday as the front dissipates, leading to a more typical
summer pattern for Eastern NC through the weekend. Scattered
diurnal convection is likely inland, with the coast remaining
mostly dry. Temperatures will climb back to normal with highs
reaching the mid to upper 80s.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
SHORT TERM /through Monday/...
As of 340 PM Sun...Occasional sub VFR conditions will occur in
scattered to numerous showers and thunderstorms through early
evening. As Tropical Depression Claudette moves into eastern NC
overnight widespread showers/possible thunderstorms will
redevelop with prevailing IFR conditions expected after
midnight. The rain should end before 12Z Mon but IFR ceilings
likely to persist through the morning, eventually becoming VFR
by mid to late afternoon. Southerly winds will gust to 25 kt
with higher gusts in showers and thunderstorms. In addition low
level wind shear is expected overnight as strong low level winds
just off the surface arrive with the Tropical Cyclone.

LONG TERM /Monday night through Friday/...
As of 225 AM Sun...VFR conditions are likely through Tuesday
afternoon, when a slow moving cold front moves into the
airspace. Expect a period of possible sub-VFR conditions from
late Tuesday through most of Wednesday, with sub-VFR conditions
continuing along the coast on Thursday as the front stalls
offshore.

&&

.MARINE...
SHORT TERM /through Monday/...
As of 340 PM Sunday...S/SW winds 15-25 knots will increase to
25-30 kt overnight as Tropical Cyclone Claudette moves into
eastern NC. Claudette will be moving out to sea Mon but the SW
flow will continue 15-25 kt in the afternoon. Current 4-6 ft
seas will build to 8-11 ft late tonight and early Mon remaining
elevated at 5-8 ft late in the day.

LONG TERM /Monday night through Friday/...
As of 225 AM Sun...Hazardous marine conditions will continue
Tue with SW winds 25-30 kts ahead of a slow moving cold front.
Winds then weaken and turn to the N at 10-20 kts Tuesday night
into Wednesday morning behind the front. NE winds at 10-20 kts
continue through Wednesday night and Thursday.

Seas Monday afternoon will remain nearly steady at 6-10 ft, and
then subside overnight to 4-8 ft from Tuesday morning through
Wednesday morning. Thereafter, seas drop rapidly to 2-4 ft for
the rest of Wednesday and through Thursday.

&&

.TIDES/COASTAL FLOODING...
As of 340 PM Sun...Strong S/SW flow from Tropical Cyclone
Claudette will cause minor coastal flooding concerns with 1-3
ft of storm surge possible tonight into Monday mainly for the
soundside areas of the Outer Banks, especially in areas north
of Cape Hatteras.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Tropical Storm Warning for NCZ047-081-195-196-199-203>205.
     Beach Hazards Statement until 8 PM EDT this evening for NCZ195-
     196-199-204-205.
     Flash Flood Watch from midnight EDT tonight through Monday
     morning for NCZ029-044>047-079>081-090>092-094-193>196-
     198-199-203>205.
MARINE...Small Craft Advisory from 2 AM to noon EDT Monday for AMZ131-
     136-137-230.
     Tropical Storm Warning for AMZ135-150-152-154-156-158-231.
&&

SYNOPSIS...MHX
NEAR TERM...JME
SHORT TERM...JME
LONG TERM...SGK
AVIATION...JME/SGK
MARINE...JME/SGK
TIDES/COASTAL FLOODING...MHX
Hazardous weather outlook, Jun 20, 5:15 AM EDT, 10 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
515 AM EDT Sun Jun 20 2021

NCZ029-044>046-079-080-090>092-094-193-194-198-210915-
Martin-Pitt-Washington-Tyrrell-Greene-Beaufort-Duplin-Lenoir-Jones-
Pamlico-Northern Craven-Southern Craven-Inland Onslow-
515 AM EDT Sun Jun 20 2021

...FLASH FLOOD WATCH IN EFFECT FROM LATE TONIGHT THROUGH MONDAY
MORNING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Scattered thunderstorms are expected today through tonight. A few
storms could become severe, with the main threats isolated tornadoes
and damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Scattered to numerous thunderstorms are expected Tuesday afternoon
through evening. A few storms could become severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ047-081-203-210915-
Mainland Dare-Mainland Hyde-Northern Outer Banks-
515 AM EDT Sun Jun 20 2021

...TROPICAL STORM WARNING IN EFFECT...
...FLASH FLOOD WATCH IN EFFECT FROM LATE TONIGHT THROUGH MONDAY
MORNING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.
   Flash Flood Watch.

Scattered thunderstorms are expected today through tonight. A few
storms could become severe, with the main threats isolated tornadoes
and damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.
   Flash Flood Watch.

Scattered to numerous thunderstorms are expected Tuesday afternoon
through evening. A few storms could become severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-196-199-204-205-210915-
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
Hatteras Island-
515 AM EDT Sun Jun 20 2021

...TROPICAL STORM WARNING IN EFFECT...
...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...
...FLASH FLOOD WATCH IN EFFECT FROM LATE TONIGHT THROUGH MONDAY
MORNING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.
   Beach Hazards Statement.
   Flash Flood Watch.

Scattered thunderstorms are expected today through tonight. A few
storms could become severe, with the main threats isolated tornadoes
and damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.
   Flash Flood Watch.

Scattered to numerous thunderstorms are expected Tuesday afternoon
through evening. A few storms could become severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 20, 1:39 PM EDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
139 PM EDT Sun Jun 20 2021

NCZ044-079-201830-
Greene-Pitt-
139 PM EDT Sun Jun 20 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN GREENE AND NORTHWESTERN
PITT COUNTIES...

At 139 PM EDT, a strong thunderstorm was located near Farmville,
moving east at 25 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Greenville, Winterville, Farmville, Bell Arthur, House, Bruce,
Lizzie, East Carolina University, Pitt Greenville Airport, Dowdy
Ficklen Stadium, Fountain, Castoria, Walstonburg and Falkland.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3567 7767 3576 7752 3579 7738 3552 7732
      3550 7774 3561 7776
TIME...MOT...LOC 1739Z 260DEG 21KT 3561 7768

8
Special weather statement, Jun 20, 3:48 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
348 PM EDT Sun Jun 20 2021

NCZ029-044-045-080-081-202030-
Washington-Beaufort-Mainland Hyde-Martin-Pitt-
348 PM EDT Sun Jun 20 2021

...A STRONG THUNDERSTORM WILL AFFECT WESTERN WASHINGTON...
NORTHEASTERN PITT...NORTHWESTERN HYDE...SOUTHEASTERN MARTIN AND
NORTHWESTERN BEAUFORT COUNTIES...

At 348 PM EDT, a strong thunderstorm was located near Old Ford, or 10
miles south of Williamston, moving east at 35 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Plymouth, Wenona, Hinson, Westover, Old Ford, Long Acre VFD,
Jamesville, Smithwick, Dardens and Beargrass.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3571 7658 3560 7717 3577 7724 3588 7691
      3586 7689 3582 7690 3581 7690 3581 7688
      3585 7684 3589 7683 3586 7677 3587 7675
      3592 7672 3593 7670 3594 7669 3594 7673
      3593 7674 3594 7674 3596 7668
TIME...MOT...LOC 1948Z 251DEG 39KT 3571 7712

11

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 8:28 PM EDTBeach Hazards StatementMHXCarteret, Dare, Hyde, Onslow24 hr
Jun 20, 3:20 AM EDTFlash Flood WatchMHXBeaufort, Carteret, Craven, Dare, Duplin, Greene and 9 more27 hr
Jun 20, 4:57 AM EDTTropical Storm WarningMHXCarteret, Dare, Hyde, Onslow27 hr
Jun 20, 5:05 AM EDTSmall Craft AdvisoryMHX4 days
Jun 20, 1:39 PM EDTSpecial Weather StatementMHXPitt51 min
Jun 20, 2:25 PM EDTTornado WarningMHXMartin35 min
Jun 20, 4:13 PM EDTSpecial Marine WarningMHX62 min

Nearby

Special Weather Statements in North Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.